Originally Posted by backhurtz
I'm glad that things worked out well for you. It does indeed sound like you have found a good PM doctor. When my back problems first started, I was also opposed to most pain meds and tried tramadol ( Ultram) and NSAIDs, and other neuropathic meds due to nerve damage as well. It wasn't until after my first back surgery that I even considered going on any opiates for the back problems. I had been on them for several years for a frozen shoulder and RSD in my shoulder, hand, and arm before and really didn't want to go down that road again....as I said, I have an extensive PM history and was in no hurry to go back on them.
Anyway, after my first back surgery, I was put on a long acting pain med after the first three months, when it appeared that the surgery didn't do what it was supposed to- the good thing about long acting meds, is that there is a steady blood plasma level- which means that you don't ride the every 4-6 hour roller coaster of pain relief/no pain relief = chasing the pain levels constantly. There also isn't that feeling that sometimes comes with the short acting meds- the fogginess. It is much smoother in it's delivery, and usually comes in 12 hour dosing or sometimes 24 hours, depending on the medication. It made doing things easier as I wasn't having to make sure to carry the bottles with me all of the time, and planned my dose taking around the times of getting my kids off to school and the early evening after dinner , but before the end of the day pain levels increased substantially. It also helped with not interrupting my sleeping to take meds if I was having a flare....the long acting meds kept my base levels of pain in check for the most part and I was given the short acting or immediate release meds to help for those days when the pain flares beyond normal levels and nothing else that I can do is easing the pain up. So don't rule out the idea of long acting meds in combination with short acting when needed but you are smart to wait and see what kind of relief you can get through therapy and injections. You may not need to go down the road to those stronger/longer lasting meds if the PT and injections work...
I hope that is the case.......
Thanks! There are definitely some good people in this forum. No one here seems to sugarcoat anything, which is refreshing. I've been to many CP forums on the net, this is right up there with the old Braintalk CP forum.
I tried tramadol as an alternative to stronger meds for a few months and actually found it to be somewhat effective, I was very pleased with it at first. I figured if I could take something that worked, something that wasn't a scheduled drug, it would be much less of a hassle. I can tolerate being between 3-5 and that's where I was with tram. The problem was, it started to interact with my antidepressant, slowly at first, and then, very quickly. I certainly didn't experience full blown serotonin syndrome but I believe the interaction was causing my serotonin levels to increase to the point where it was unhealthy. My pupils were large, I had insomnia and muscle twitching. When I started running a low grade fever without any other sign of infection, I quit taking it and the symptoms improved rapidly. Not a severe reaction but I can't imagine that's a good thing for your body in the long term.
Since I also suffer from depression and insomnia, I have also been on klonopin (xanax) for some years, although I quit taking the xanax last summer and tapered down to 1-2mg of klonopin from 2.5mg. I would not be totally opposed to trying a longer acting med, but I really want to try and stay away from methadone as long as I'm on benzos, like I said, it seems to be a very bad combination for some folks, although I'm sure many get along just fine using both. Have a friend who has has intractable pain and swears by it. I guess the bottom line is, I want to take as little as possible in terms of medication strenghts and dosage. That way, if I ever am in a position where I am dealing with super bad pain, 9-10, the stronger meds will work much better. Just my take, some people don't have a choice.
I don't really get any side effects from the hydro, although I certainly did at first. As for highs and lows, I suppose people do experience euphoria from some of the shorter acting meds, but euphoria is just a temporary side effect of any drug, especially if you are in a lot of pain. I don't think CP patients really get a *buzz* from their meds. Yes, the big problem with hydro and oxycodone (percocet) is that the half life is super short, it seems to peak in terms of effectiveness between 45-90 minutes, and then wears off completely after 3 hours.